Nebraska, 2020

Damaging Winds in Nebraska, May 24, 2020

May 24, 2020 · NWS OAX · 14 events in 8 counties and zones

A thunderstorm watch was issued on May 23 at 11:58 PM that covered most of northeast Nebraska. A cold front moving across Nebraska initiated storms in central Nebraska that moved through eastern Nebraska and western Iowa producing widespread damage with the highest reported winds at 75 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A thunderstorm watch was issued on May 23 at 11:58 PM that covered most of northeast Nebraska. A cold front moving across Nebraska initiated storms in central Nebraska that moved through eastern Nebraska and western Iowa producing widespread damage with the highest reported winds at 75 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 23, 10:41 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, May 23, 10:41 PM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1141 PM CDT Sat May 23 2020

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 353 PM CDT Sat May 23 2020

In near term, H5 ridging in place over the forecast area in the
 MCV infused short-wave moving into the upper Midwest early this
 afternoon.  More substantial short wave moving into the Great Basin
 region will provide upper level forcing for next round of rain
and thunderstorms. Remnants of outflow boundary from Friday
evening storms becoming more difficult to distinguished in data.
It's looking increasingly unlikely an isolated storm may found
along this boundary, given convective temperatures in the mid-80s,
and current temperatures ten degree blow that mark, and satellite
showing marked area of subsidence.

Attention turns toward this evening and overnight.  Increasing
upper divergence/influence will enhance isentropic ascent across
 the area provides enough lift for possibility of scattered showers
and storms to develop by mid- to late- evening across southeast
and east central Nebraska. Short term ensembles split on
development, but enough to warrant low chance PoPs. Better chance
of storms arrives after midnight. Storms currently developing lee
of northern Rockies develop MCS which will move across southern
South Dakota and northern Nebraska. Simultaneously, backing moist
flow and weak disturbance ejecting from southern plains has the
potential of lighting up convection along low-level thetae
gradient which will be oriented from southern into central plains.
Once again, short term ensembles mixed in evolution. Better
chance for severe convection will be with northern MCS due to
better dynamic forcing and steeper lapse rates. Expect severe
threat to diminish after 09z as upper system lifts into upper
Midwest and flow becomes somewhat channel. This could set some
training of convection, with PWAT values about 150% of normal for
late May, but MCS looks progressive enough that extensive flash
flooding won't be an issue.

Sunday, evolution of convection again somewhat muddled with
 convective allowing models and synoptic models showing differences.
 Mesoscale boundaries and synoptic frontal system will be in
place across the CWA. Do expect a break in showers and storms with
mesoscale subsidence in wake of MCS; however, with better low
level WAA, and continued influx of low level moisture, expect
storms to ignite. With upper level flow becoming increasingly
meridional, expect storms to take on mainly a linear mode with
some training possible. Due to lower confidence in where
boundaries will be located and extent of convection, will hold off
on any sort of flash flood watch for now, but it will need to be
considered by later shifts.

Broad southerly, moist flow continues Monday into early Tuesday,
then gradually eastward shift of deep longwave cyclone place
forecast area on anticyclonic shear side of wave, with weak
ridging. Expect convection trends to diminish somewhat on Tuesday
as a result. Also main vortex at base of trough becomes
increasingly barotropic, some that should limit extent of
precipitation Wednesday into Thursday. By late in the weak H5
ridge builds over desert southeast and extends into western
portions of CWA. That should help shut down precip chances.

Except for Sunday, across southeast portions of CWA, temperatures
will trend cooler than normal for late May due to precipitation
and clouds. Temperatures late in the period may need to be
increased upward due to aforementioned increase in heights.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1140 PM CDT Sat May 23 2020

An MCS evolving over central NE will progress through portions of
eastern NE overnight into Sunday morning. KOFK is most likely to
be impacted by this system with variably gusty winds and potential
for MVFR to IFR ceilings and visibilities. KOMA and KLNK may
receive more of a glancing blow toward daybreak Sunday. Ahead of
the MCS, a strong low-level jet will result in LLWS at KOMA and
KLNK overnight. Another round of thunderstorms is expected late
Sunday afternoon and evening at KOMA and KLNK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Fortin
AVIATION...Mead
Hazardous weather outlook, May 23, 4:39 PM CST, 8 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
539 PM CDT Sat May 23 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-241245-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
539 PM CDT Sat May 23 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

Strong to severe storms remain possible tonight mainly north of a
Columbus to Tekamah to Harlan, Iowa line. The primary hazards will
be hail to quarter size, damaging wind gusts of 60 to 70 mph, and
locally heavy rainfall. Initial storm development may occur as
early as 9 or 10 PM over portions of northeast Nebraska with hail
being the primary hazard. A separate line of thunderstorms is
expected to move through northeast Nebraska and west-central Iowa
between 2 AM and 6 AM. Damaging wind gusts and locally heavy
rainfall will be the primary hazards with those storms.

Another round of strong to severe storms is expected to
materialize on Sunday afternoon and evening along a cold front
moving through the area. The timing of the front remains somewhat
uncertain, but it appears that the best potential for severe
storms will be along and south of a line from Lincoln to Omaha to
Harlan, IA. Large hail, damaging winds, and heavy rainfall will be
the primary hazards.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

The potential for strong storms and heavy rainfall will continue
through Monday.

Thunderstorm chances remain in the forecast through much of the
upcoming week. Organized severe storm potential appears low at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday afternoon and evening.

The radar

The Omaha radar (KOAX), 178 km away, was scanning. The volume nearest the first event began at 07:15 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Antelope

When
May 24, 1:15 AM CST
Where
Antelope County, 0.51 mi W of Clearwater
Measured
65 kt (75 mph) measured gust
Reported by
Public
Coordinates
42.170, -98.190

Public reported 75 MPH wind and roof shingle damage.

Thunderstorm Wind, Madison

When
May 24, 1:57 AM CST
Where
Madison County, 0.69 mi S of Tilden
Measured
65 kt (75 mph) measured gust
Reported by
Public
Coordinates
42.040, -97.830

Public personal weather station reported 75 MPH wind.

Thunderstorm Wind, Madison

When
May 24, 1:58 AM CST
Where
Madison County, 2.31 mi NNW of Newman Grove
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
41.780, -97.800

Public personal weather station reported 61 MPH wind.

Thunderstorm Wind, Madison

When
May 24, 1:58 AM CST
Where
Madison County, 6.73 mi W of Madison
Measured
64 kt (74 mph) measured gust
Reported by
Public
Coordinates
41.840, -97.600

Public personal weather station reported 74 MPH wind.

Thunderstorm Wind, Madison

When
May 24, 1:59 AM CST
Where
Madison County, 3.86 mi WNW of Enola
Measured
65 kt (75 mph) measured gust
Reported by
Public
Coordinates
41.920, -97.550

Public personal weather station reported 75 MPH wind.

Thunderstorm Wind, Platte

When
May 24, 2:14 AM CST
Where
Platte County, 0.69 mi S of Monroe
Measured
57 kt (66 mph) measured gust
Reported by
Public
Coordinates
41.470, -97.620

Public personal weather station reported winds of 66 MPH.

Thunderstorm Wind, Stanton

When
May 24, 2:20 AM CST
Where
Stanton County, 1.24 mi SE of Stanton
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.940, -97.210

Extensive damage at Elkhorn Acres Golf Course with large cottonwood, oak, and ash trees uprooted.

Thunderstorm Wind, Platte

When
May 24, 2:20 AM CST
Where
Platte County, 5.08 mi SSW of Creston
Measured
58 kt (67 mph) measured gust
Reported by
Public
Coordinates
41.630, -97.400

Public personal weather station reported winds of 68 MPH.

Thunderstorm Wind, Cuming

When
May 24, 3:08 AM CST
Where
Cuming County, 6.81 mi WNW of Bancroft
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
42.040, -96.700

Public personal weather station report winds of 60 MPH.

Thunderstorm Wind, Lancaster

When
May 24, 3:51 AM CST
Where
Lancaster County, 0.52 mi W of Air Park West
Measured
59 kt (68 mph) measured gust
Reported by
Public
Coordinates
40.870, -96.740

Public personal weather station reported winds of 68 MPH.

Thunderstorm Wind, Douglas

When
May 24, 3:54 AM CST
Where
Douglas County, 1.04 mi W of Valley
Measured
62 kt (71 mph) measured gust
Reported by
Official NWS Observations
Coordinates
41.320, -96.370

Wind measured at OAX office was 71 MPH.

Thunderstorm Wind, Douglas

When
May 24, 4:14 AM CST
Where
Douglas County, 2.08 mi W of Boys Town
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.270, -96.170

Wind estimated at 60 MPH by tree damage. A 5 inch tree was snapped and portions of a fence were blown down.

Thunderstorm Wind, Lancaster

When
May 24, 4:55 AM CST
Where
Lancaster County, 2.09 mi W of Arrow Arpt
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
40.870, -96.690

Mesonet observation reported wind speed of 68 MPH.

Thunderstorm Wind, Cass

When
May 24, 5:16 AM CST
Where
Cass County, 0.52 mi E of Union
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.820, -95.890

Mesonet observation report wind speed of 63 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891074, 891075, 891076, 891077, 891078, 891079, 891073, 891080, 891081, 891082, 891083, 891084, 891085, 891086.